Happy feast day to me and to all those named after St. Anne or St. Joachim. I wrote a post at Catholic Culture about how I have grown up with my patron. I’m bummed that the site was down a large part of today, but it’s back up and you can take a peek. It’s probably one of my most personal posts on the site, but a patron saint should be personal and be part of the family, right?
Here in Virginia we have a rather mild and rainy summer, and I’m really enjoying it. Unfortunately, my garden isn’t quite as happy. My tomatoes are taking longer to ripen and I have leaf spot on the plants. I’m applying copper to help. I lost one plant. I’m not sure if it was the fungus, but I have there were no other signs of invasion. Hopefully I’ve caught the leaf spot in time to reverse the problem for the rest of the tomatoes.
Last year in my front garden my chocolate mint shriveled and died. I was sure someone had sprayed weed killer it was so dead. But no, it was also a fungus…the mint came back this year with all sorts of rust. I didn’t think it was possible to kill mint, but meet the person who did…at least for one season. I’m following the instructions to keep pulling it up if I see signs of the rust returning.
We had our allergist trip this week for my older son and me. This time we only did food allergy testing. Things haven’t changed for my son, as we suspected. He’s still allergic to eggs, wheat, and dairy.
My husband and I watch cheesy movies Hallmark movies together when we want to unwind. One movie recently had a scene where the male star ate strawberries and had an allergic reaction. The reaction was anaphylactic with hives and swelling and breathing difficulty. All they did was give Benadryl and a creme and he was good to go. That scene made me so upset, because there is such a misunderstanding to what a true allergic reaction is compared to an intolerance. There needed to be an epinephrine injection when someone has that intense reaction. Benadryl isn’t going to cut it.
Speaking of injections, I now have the smaller convenient Auvi-Q, which will be so much easier to carry. I never want to use it, but I’m glad I can carry it around more easily.
I’ve been going to the swimming pool during the week with the boys. This is a huge change for me as I usually hate swimming. But we are all enjoying it. I’m soaking up more Vitamin D which has given me more energy. I wasn’t working on getting a tan, but I seem to have gotten a little color…I’m usually so pale, but it’s kind of nice to not look like a beached white whale.
The tan is a help for the wedding we will be attending next week. I found the dress on Thursday, less than half price, too. The fabric is perfect — cotton linen with embroidery, not the slinky man-made fabrics I don’t like to wear. I’ve got a shrug or shawl to wear, but I might even go bare-armed. I’m not sure what shoes to wear, that’s the final touch.
I didn’t get in shape or lose weight as I had hoped this summer. All these medications wreaked havoc on my plans, and they seem to not help in losing weight. I’m off the sugar, dairy, alcohol and doing low carb and adding extra exercise, but I don’t think this scale is going to budge much. Sigh. I’m learning humility.
My husband and sons are working on painting the front porch. The front boards had some issues, so my husband was debating whether or not to replace or just paint over them.
I slept late yesterday morning and awoke to this:
No turning back from this! There were further hiccups — the boards are a size they don’t make anymore. It was complicated, but he worked it out. They painted the first coat today…and I didn’t get any pictures. I was too busy getting paint out of clothes and carpets. But my husband was thrilled to see how our 11 year old is becoming such a reliable assistant. Our youngest is helping, also, but it’s still about the process, not getting the job done.
On the medical front, first I’m asking for prayers for my cousin, who has stomach cancer. Her tumor was removed this week, and she’s in a lot of pain. Also, please pray for my mother, who has both shingles and probably West Nile virus. She’s on the mend, but needs lots of recovery time.
My last medicine was giving me daily migraines so I had to switch medications again. This is my third one. I’m having difficulty adjusting to the effects. The last three days I didn’t have a need to set my alarm, thinking I would wake up early naturally, but ending up waking up near 9:00. It’s like I’m a teenager again! That’s not the only issue, but I’m hoping it will get better than the last time. It’s like I’ve lost the month of July just to trying my medications.
For more Quick Takes, visit Svellerella, who is hosting this week.